Calgary

17 Chasing Summer Festival attendees taken to hospital for drug, alcohol consumption

Calgary paramedics transported 17 people from the Chasing Summer electronic music festival to hospital this weekend, five of them in serious condition and one in potentially life-threatening condition.

'Many were aggressive or quite violent towards first responders,' Calgary EMS says

Drug and alcohol consumption at Western Canada's largest electronic music festival, the Chasing Summer Festival in Calgary, sent 17 people to hospital this weekend.

The city's emergency medical service said 10 women and seven men ranging in age from 18 to their mid-30s were among the patients.

Five people are in serious condition while one woman is in serious, potentially life-threatening condition for severe breathing problems.

EMS spokesperson Stuart Brideaux said in most instances they ingested large amounts of alcohol, and at least one illicit drug — primarily MDMA (molly) or ecstasy (E), but also cocaine, GHB, ketamine or smoking marijuana in some cases.

"Many were aggressive or quite violent towards first responders and had to be contained in some way, either through physical restraints, or the use of chemical restraints, or with the assistance of Calgary police," he said.

6 people treated last year

At least six people had to be treated for overdoses at last year's event. The annual festival is held at Fort Calgary, and a spokesperson says it sees about 15,000 music fans each day of the two-day event. 

"For better or worse this type of drug use is common at these sorts of events," Brideaux said.

"This is not the only event where we've encountered this issue. Certainly it's one of the larger events at an outdoor venue, which does attract a larger crowd. We recognize that the event organizers do quite an excellent job in maintaining safety and security at the venue."  

Brideaux said no matter the circumstance, there is no safe dose of recreational drugs.

"They are not produced in controlled circumstances... and they are frequently misrepresented to buyers concerning the content of them and what may be filler, or what the potency may be," he said.

He said even short-term use can cause long-term complications, like neurological effects in the brain.

now